Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS Dodge City, KS

May 16, 2017Clark County, Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2017, 5:29 PM CDT for Clark County, Ford County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 5:29 PM CDT (22:29 UTC)
Expired
May 16, 2017, 5:51 PM CDT
In force
22 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clark County, KS, Ford County, KS

The radar

The Dodge City radar (KDDC), 21 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:55 PM CDTHAIL 2.75Minneola, KSVIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:16 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-432 J/kg
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS53 KDDC 162229
SVRDDC
KSC025-057-162315-
/O.NEW.KDDC.SV.W.0084.170516T2229Z-170516T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
529 PM CDT TUE MAY 16 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ford County in southwestern Kansas...
  Northwestern Clark County in southwestern Kansas...

* Until 615 PM CDT

* At 529 PM CDT, a severe thunderstorm was located 7 miles north of
  Minneola, or 15 miles south of Dodge City, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dodge City, Minneola, Ford, Fort Dodge, Wright, Willroads Garden,
  Dodge City Regional Airport and Ford State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for southwestern
Kansas.

LAT...LON 3742 10004 3756 10019 3785 9995 3763 9961
TIME...MOT...LOC 2229Z 230DEG 13KT 3754 10005 

HAIL...1.25IN
WIND...60MPH
 
$$

TURNER
2 follow-up statements
184 
WWUS53 KDDC 162240
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
540 PM CDT TUE MAY 16 2017

KSC025-162250-
/O.CAN.KDDC.SV.W.0084.000000T0000Z-170516T2315Z/
Clark KS-
540 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for southwestern
Kansas.

LAT...LON 3751 10003 3757 10018 3785 9995 3763 9961
TIME...MOT...LOC 2240Z 230DEG 13KT 3757 10001 

$$

KSC057-162315-
/O.CON.KDDC.SV.W.0084.000000T0000Z-170516T2315Z/
Ford KS-
540 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL FORD COUNTY...

At 540 PM CDT, a severe thunderstorm was located 8 miles northwest of
Bloom, or 13 miles south of Dodge City, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dodge City, Ford, Fort Dodge, Wright, Willroads Garden, Dodge City
Regional Airport and Ford State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for southwestern
Kansas.

LAT...LON 3751 10003 3757 10018 3785 9995 3763 9961
TIME...MOT...LOC 2240Z 230DEG 13KT 3757 10001 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
516 
WWUS53 KDDC 162251
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
551 PM CDT TUE MAY 16 2017

KSC057-162300-
/O.CAN.KDDC.SV.W.0084.000000T0000Z-170516T2315Z/
Ford KS-
551 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FORD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits. A seperate severe thunderstorm is located in 
southern Ford County. 

A tornado watch remains in effect until 1000 PM CDT for southwestern
Kansas.

LAT...LON 3751 10003 3757 10018 3785 9995 3763 9961
TIME...MOT...LOC 2249Z 230DEG 13KT 3759 9997 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:33 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 16, 3:33 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
333 PM CDT Tue May 16 2017

...updated discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 333 PM CDT Tue May 16 2017

Main short term concern is severe weather tonight. Supercell thunderstorms
have developed this afternoon across the OK/TX panhandles. Some activity
has also developed over southwest Kansas to the southwest of Dodge
City. The 19Z KDDC RAOB shows plenty of CAPE and shear for supercells.
The sounding is definitely favorable for supercells with giant hail
(2-4"). The low levels of the sounding right now are not favorable
for tornadoes. This could change as low level SRH increases in association
with a developing LLJ later tonight. In addition, inter-storm dynamics
could change low level shear if current activity kicks out an OFB for
later development to utilize. It is not exactly clear how this will
evolve. The ARW shows a quick evolution to a linear line by early evening.
The HRRRX shows more discrete supercells with a much higher threat
of hail and tornadoes. Mesoanalysis shows strengthening sig torn near
the Oklahoma border over the next few hours. A tornado was just reported
in the OK panhandle. Putting this all together, the highest tornado
threat is expected to be south of Highway 50 and near the Oklahoma
border. Meade, Clark, and Comanche counties will be the most under
the gun for the largest hail and the strongest tornado chances. The
atmosphere will have to change significant through in the next few
hours as the 19Z RAOB is not particularly supportive of large tornadoes.
....However....Low level winds are backing and dewpoints are increasing
across the CWFA, so that change might have just started to occur. Regardless
of this, be sure to pay attention to the weather and take action if
needed!

.LONG TERM...(Wednesday night through Tuesday)
Issued at 333 PM CDT Tue May 16 2017

SW Kansas will be in between systems Wednesday. Another synoptic wave
moving through may bring another round of severe convection Thursday.
Details are unclear at this point in time. This system will exit eventually
with a drier regime by the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue May 16 2017

VFR is expected through TAF pd. Svr tsra will be possible this
afternoon and evening. Highest probs at KLBL and KDDC. Activity will
exit the region late tonight. SW winds 10-25 kt bcmg southerly overnight.
LLWS psbl at KHYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  80  51  78 /  60  10   0  30
GCK  53  79  49  72 /  10  10   0  30
EHA  53  79  50  73 /  10   0   0  30
LBL  55  81  53  79 /  20   0   0  20
HYS  58  76  50  71 /  70  20   0  20
P28  60  82  54  84 /  90  10   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, May 16, 8:13 AM CDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
813 AM CDT Tue May 16 2017

KSZ030-031-043>046-061>066-074>081-084>090-171315-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
813 AM CDT Tue May 16 2017 /713 AM MDT Tue May 16 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Large hail, strong winds, heavy rain, and tornadoes will be possible
this afternoon and evening. Pay attention to the weather and take action
if needed!

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Significant risk
* Thunderstorm wind damage: Significant risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Severe thunderstorms could be possible on Thursday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Limited risk

* Thursday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 16, 4:34 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             GARDEN CITY             37.98N 100.86W
05/16/2017  E2.00 INCH       FINNEY             KS   BROADCAST MEDIA

&&

GT
Local storm report, May 16, 4:44 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             12 WNW ENGLEWOOD        37.12N 100.17W
05/16/2017  E3.00 INCH       MEADE              KS   BROADCAST MEDIA

&&

GT
Local storm report, May 16, 4:53 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             8 N GARDEN CITY         38.09N 100.86W
05/16/2017  E2.50 INCH       FINNEY             KS   PUBLIC

&&

JRJ
Local storm report, May 16, 4:55 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             HOLCOMB                 37.99N 100.98W
05/16/2017  E3.00 INCH       FINNEY             KS   BROADCAST MEDIA

&&

GT
Local storm report, May 16, 5:02 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             2 NW GARDEN CITY        38.00N 100.89W
05/16/2017  E2.00 INCH       FINNEY             KS   PUBLIC

            VIA SOCIAL MEDIA.

&&

GT
Local storm report, May 16, 5:05 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             5 E MEADE STATE PARK    37.17N 100.34W
05/16/2017  E1.00 INCH       MEADE              KS   EMERGENCY MNGR

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:07 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton53 min
May 15, 7:11 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens49 min
May 15, 7:52 PM CDTSpecial Weather StatementDDCGrant, Morton, Stanton, Stevens53 min
May 15, 8:01 PM CDTSevere Thunderstorm WarningDDCScott44 min
May 15, 8:12 PM CDTSpecial Weather StatementDDCHaskell, Seward48 min
May 15, 8:21 PM CDTSpecial Weather StatementDDCKearny54 min
May 15, 8:44 PM CDTSpecial Weather StatementDDCMeade61 min
May 15, 8:47 PM CDTSpecial Weather StatementDDCGrant, Morton, Stevens58 min
May 15, 8:59 PM CDTSpecial Weather StatementDDCFinney, Gray61 min
May 15, 9:10 PM CDTSpecial Weather StatementDDCFord50 min
May 15, 9:40 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens53 min
May 15, 9:51 PM CDTSpecial Weather StatementDDCClark, Finney, Ford, Gray, Haskell, Hodgeman and 1 more54 min
May 15, 10:13 PM CDTSevere Thunderstorm WarningDDCMeade, Seward47 min
May 15, 10:44 PM CDTSevere Thunderstorm WarningDDCMeade, Seward46 min
May 15, 10:52 PM CDTSpecial Weather StatementDDCClark, Comanche, Edwards, Ford, Gray, Hodgeman and 2 more53 min
May 15, 11:03 PM CDTSpecial Weather StatementDDCHaskell42 min
May 15, 11:25 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade35 min
May 15, 11:53 PM CDTSpecial Weather StatementDDCFord67 min
May 16, 2:42 PM CDTSevere Thunderstorm WarningDDCMeade, Seward, Stevens63 min
May 16, 2:49 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade56 min
May 16, 3:22 PM CDTSevere Thunderstorm WarningDDCFord, Gray53 min
May 16, 3:26 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward49 min
May 16, 3:32 PM CDTTornado WarningDDCClark, Meade24 min
May 16, 3:42 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman34 min
May 16, 3:44 PM CDTSevere Thunderstorm WarningDDCClark, Meade13 min
May 16, 3:54 PM CDTSevere Thunderstorm WarningDDCLane, Ness51 min
May 16, 3:55 PM CDTSevere Thunderstorm WarningDDCClark, Meade50 min
May 16, 4:06 PM CDTSevere Thunderstorm WarningDDCFinney54 min
May 16, 4:10 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade50 min
May 16, 4:18 PM CDTSevere Thunderstorm WarningDDCTrego57 min
May 16, 4:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa25 min
May 16, 4:32 PM CDTSevere Thunderstorm WarningDDCEllis51 min
May 16, 4:36 PM CDTSevere Thunderstorm WarningDDCClark, Meade37 min
May 16, 4:40 PM CDTSevere Thunderstorm WarningDDCMeade50 min
May 16, 4:40 PM CDTSevere Thunderstorm WarningDDCLane, Ness50 min
May 16, 4:48 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa36 min
May 16, 4:53 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott52 min
May 16, 4:59 PM CDTSevere Thunderstorm WarningDDCEllis, Trego46 min
May 16, 5:08 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush52 min
May 16, 5:09 PM CDTTornado WarningDDCClark, Meade36 min
May 16, 5:26 PM CDTSevere Thunderstorm WarningDDCMeade, Seward49 min
May 16, 5:39 PM CDTSevere Thunderstorm WarningDDCEllis, Trego40 min
May 16, 5:41 PM CDTFlash Flood WarningDDCClark, Ford, Meade6 hr
May 16, 5:41 PM CDTTornado WarningDDCClark, Ford, Meade34 min
May 16, 5:47 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward30 min
May 16, 5:47 PM CDTSevere Thunderstorm WarningDDCEllis, Rush33 min
May 16, 6:06 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa35 min
May 16, 6:11 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell29 min
May 16, 6:29 PM CDTTornado WarningDDCEdwards, Ford, Kiowa46 min
May 16, 6:45 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane, Scott21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.